Dealing With the Side Effects of Stopping the Pill

by Kate on August 11, 2012

in Acne, Healthy Living, Natural Beauty, Skin Care, Women's Health

I’ve decided to go off the birth control pill.  Again. I’ve made this decision countless times. Every time I go on a particular pill I generally end up wanting to go off of it within a year or so. Why? The Side Effects–I won’t get too detailed here. If you’re a woman who’s been on the pill, you can probably imagine or have experienced some of the unpleasant side effects I always have. In a nutshell, though, I just never quite feel like my full and radiant self on the pill. My experience of life is always a bit dulled. But once and for all, I’ve had it. I’m tired of putting artificial hormones into my body that may or may not contribute to the growth of cancer. I’m tired of altering my body’s natural state. I want to be my glorious natural self.

That said, as you may or may not know, going off the pill often has unpleasant side effects. Most of these arise because as your body attempts to reset itself to its natural cycle, your hormones go a bit mad. Too much estrogen one month, too much progesterone the next. You may miss periods or have 2 in one month. You may break out worse than ever before. You may become very emotional or feel depressed. From all the reasearch I’ve done, it seems like these side effects generally last anywhere from 6 months to a year as your body re-balances itself. For some women it takes even longer or requires medical intervention to get things back to normal (Seriously, why don’t doctors tell you this stuff when they so casually put you on the pill?!). So as much as I want to be “back to my natural self”, I’ll probably have to wait about a year before I’m really there.

For me, acne is an issue. I’ve been off the pill almost a month now and I’m just in the last week starting to notice oilier skin and more frequent classic, hormonal jawline breakouts. Bummer. Bummer bummer bummer. Especially considering that my skin’s been doing so great on the Caveman Regimen lately.

So great for the next year I’m screwed right? Maybe. But there are plenty of things you can do to help your body re-balance itself.  Although my main side effect from coming off the pill is and always has been acne, these tips will help you regardless of the side effects you experience. These include

  • Eating a Healthy, Balanced Diet:  Try to minimize your intake of simple sugars and carbs. These both affect your blood glucose levels which can affect your hormone balance. Also avoid drinking too much–a glass of wine here or there is okay, but your estrogen levels actually rise every time you drink alcohol so regular nightly drinking may throw off your body’s attempt to rebalance its hormones. Emphasize lean meats (grass fed, free range is best!), limited fruits (better than candy, but they’re still sugary), and lots of vegetables.
  • Get Enough Sleep: After a healthy diet, adequate sleep is your body’s best medicine.
  • Consider Starting a Yoga Routine: Yoga is a great stress reliever and stress hugely impacts your hormones. Keeping stress low will help your hormones stay balanced.
  • Drink Only Water: This may seem tough if you’re a daily coffee drinker, but your body needs water for everything, including hormone production and balance, so you’re best bet is to drink only H2O for a while.
  • Minimize Product Use: Women are discussing acne that occurs after birth control everywhere online. I think it’s such a hot topic because many women who’ve never experienced acne get it after going off the birth control pill (or going on it in some cases). It’s tempting to run to the dermatologist or drug store and buy a cream or treatment. But it’s likely that the acne will pass within a year on its own, and if you start on a topical or antibiotic regimen then that’s one more thing you’ll have to wean yourself off of (stopping topical treatments frequently causes breakouts for a while as well).
  • Replenish Missing Vitamins: Birth control pills have been linked with several vitamin deficiencies, mainly B vitamin deficiencies, and in particular Vitamin B6. You don’t need to supplement, because with the BCP out of your system your body should start to absorb those nutrients normally again, but be sure you’re eating plenty of foods that provide B vitamins.
  • Consider Herbal Support: There are several herbal remedies for hormone imbalance that may help you, but they could just as easily hurt you.   In general, Vitex (aka Chaste Berry) is typically recommended for women who have an irregular cycle. Supposedly Vitex is somewhat of a one size fits all hormone balancing herb. It helps you’re body make more of whichever hormones it needs, and less of whichever hormones are in excess. That said, my cycle has always been pretty regular. Like, to-the-day regular.If anything I’ve always suspected my acne was simply due to excess androgens or a sensitivity to androgens. Saw Palmetto has been found effective at reducing androgen production. I’m a little hesitant to take it, or any herb that affects hormones, simply because I’d really like to just stop messing with my body’s natural processes. Because if I do start the Saw Palmetto and it works for me, then it will be one more thing I have to wean myself off of eventually. (PS–This goes without saying, but if you’re pregnant or trying to get pregnant don’t take any herbs that mess with your hormones.) BUT, if my hormonal breakouts continue, then I might give it a go. There are several other herbal hormonal therapies I could try (Maca, Black Cohosh, and even just plain old Spearmint Tea), but I’d like to see a naturopath and have my hormones tested before I start anything, and I’d recommend anyone considering herbal hormone therapy do that as well.

***UPDATE JULY 21, 2013***
I’d also recommend looking into Estroblock to support your body in ridding itself of the synthetic estrogen in the pill. Estroblock is a supplement containing DIM (found in leafy green vegetables like broccoli) which naturally helps remove bad estrogens (ie: the kind the pill gives you) from your body. Read more about it here.

Enhanced by Zemanta

Related Articles:

*In the spirit of full disclosure, links to products in this post may be affiliate links, which means that I may receive a commission if you decide to purchase any of the products I recommend. Know that I only recommend products that I have used and love myself.

*I am not a doctor, a nurse, or any kind of health practitioner. I’m just a gal with a pretty keen intuitive sense, great research abilities, and curiosity that is easily peaked. Please understand that my advice is really just another opinion and it’s for you (and your doctor) to decide the best course for your health and well-being.

Post Footer automatically generated by Add Post Footer Plugin for wordpress.

{ 2 comments… read them below or add one }

Lauren May 13, 2013 at 8:42 am

I would love an update on your experiences getting off BCP. I am ready to do this and found your post searching for other like-minded women who have traveled this journey.
Thank you!

Reply

Lauren September 4, 2013 at 6:51 pm

Would love an update since its been a year.
For me, it’s been about a month off the pill, a low dose one at that. But I was on 3 different pills in 3 years. I’m miserable. I missed my period, which was expected. But my stomach and head (which have always been weak anyway) are miserable and gross. I’m depressed and my sex drive is gone. Despite everyone else saying that there’s came back, mine vanished. I hate it. I just want to be normal again.

Reply

Leave a Comment

Previous post:

Next post: